Alert archive / New Mexico / Flash Flood Warnings in 2013

Flash Flood Warning 96, NWS El Paso, TX

September 11, 2013Doña Ana County, New Mexico

NWS El Paso, TX issued this flash flood warning at Sep 11, 2013, 9:42 AM MDT for Doña Ana County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2013, 9:42 AM MDT (15:42 UTC)
Expired
Sep 11, 2013, 12:45 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Doña Ana County, NM

The radar

The El Paso radar (KEPZ), 28 km from the middle of the area, began a volume at 15:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 3.7 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2013-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 520 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2013-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
520 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
579 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

830 
WGUS54 KEPZ 111542
FFWEPZ
NMC013-111845-
/O.NEW.KEPZ.FF.W.0096.130911T1542Z-130911T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
942 AM MDT WED SEP 11 2013

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL DONA ANA COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 1245 PM MDT

* AT 938 AM MDT...EXCESSIVE RAINFALL OVERNIGHT CAUSED AN EARTHEN DAM 
  ON A FLOOD RETENTION POND TO BREACH. COUNTY OFFICIALS HAVE         
  EVACUATED A SMALL TRAILER PARK THAT WAS IN THE PATH OF THE BREACH.

* LOCATIONS IMPACTED INCLUDE...
  VADO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM EARLIER HEAVY RAINFALL HAS BREACHED A SMALL 
EARTHEN DAM. WATER FROM THIS POND WILL CAUSE FLOODING OF ROADS... 
STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE AREAS AND LOW 
LYING AREAS.

&&

LAT...LON 3214 10664 3211 10663 3210 10666 3212 10668

$$

GNL
1 follow-up statement
240 
WGUS74 KEPZ 111836
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1236 PM MDT WED SEP 11 2013

NMC013-111850-
/O.EXP.KEPZ.FF.W.0096.000000T0000Z-130911T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DONA ANA NM-
1236 PM MDT WED SEP 11 2013

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CENTRAL DONA ANA
COUNTY WILL BE ALLOWED TO EXPIRE AT 1245 PM MDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. ARROYOS
OR STREAMS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT.

BE AWARE OF DEBRIS SCATTERED ACROSS ROADWAYS AT WASHES AND LOW WATER
CROSSINGS. IF YOU HAVE OBSERVED FLOODING...PLEASE REPORT IT TO YOUR
LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3214 10664 3211 10663 3210 10666 3212 10668

$$

JMG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 5:23 AM MDT, 4 hours 19 minutes earlier.

Area forecast discussion, Sep 11, 5:23 AM MDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
523 AM MDT WED SEP 11 2013

.SYNOPSIS...
ABUNDANT MOISTURE CONTINUED TO STREAM ACROSS THE REGION TODAY AND
THIS WILL HELP FUEL RAIN SHOWERS...MAINLY EAST OF THE CONTINENTAL
DIVIDE...A FEW RAIN STORMS MAY PRODUCE SOME VERY HEAVY RAINS. A
FLASH FLOOD WATCH IS IN EFFECT TODAY FOR AREAS EAST OF THE
CONTINENTAL DIVIDE. HIGH RAIN CHANCES WILL CONTINUE ON THURSDAY
BEFORE BECOMING LESS ON FRIDAY AND INTO THE WEEKEND. TEMPERATURES
WILL BE WELL BELOW NORMAL TODAY...BUT WILL CREEP CLOSER TO NORMAL
BY THE WEEKEND.

&&

.DISCUSSION...
WE HAVE PLENTY OF MOISTURE OVER THE EASTERN PART OF THE AREA
TODAY. AS A MATTER OF FACT THE 00Z BALLOON RUN LAST NIGHT HAD A
RECORD HIGH PRECIPITABLE WATER AT 1.78 INCHES. LOOKING AT THE IR
SATELLITE IMAGE IT WOULD APPEAR THAT THE DEEPEST MOISTURE HAS
PUSHED JUST TO THE EAST OF THE AREA...BUT THERE IS STILL PLENTY OF
MOISTURE IN PLACE TO HELP FUEL HEAVY SHOWERS AND THUNDERSTORMS.
THERE IS A FLASH FLOOD WATCH IN EFFECT TODAY EAST OF THE
CONTINENTAL DIVIDE. WEST OF THE DIVIDE THERE IS STILL A CHANCE FOR
RAIN BUT SOME DRIER AIR HAS MOVED IN WHICH HAS LESSENED THE THREAT
FOR HEAVY RAIN AND FLASH FLOODING. THE GILA RIVER BASIN SAW
WIDESPREAD 1+ INCHES OF RAIN YESTERDAY AND THE RIVER IS
RESPONDING. BUT CURRENT FORECASTS KEEP THE RIVER BELOW FLOOD STAGE
AT ALL THE GAGES.

SO JUST AS THE MAIN MOISTURE PLUME LOOKS LIKE IT WILL PUSH EAST
OF THE AREA...THE UPPER LEVEL RIDGE TO OUR EAST WILL TRY TO PUSH
IN TOWARD THE WEST. THIS WILL BRING THE PLUME BACK TOWARD THE WEST
ON THURSDAY AND GIVE THE ENTIRE REGION A THIRD DAY OF HEAVY RAIN
POTENTIAL. A FLASH FLOOD WATCH IS ALSO IN EFFECT FOR THE ENTIRE
AREA ON THURSDAY. WE AGAIN COULD SEE ONE TO TWO INCHES OF RAIN
ACROSS THE AREA. BY FRIDAY THE MOISTURE PLUME WILL BEGIN TO THIN
OUT AND WE WILL SEE SOME DRIER AIR FILTER IN SO THE THREAT OF
HEAVY RAIN WILL DIMINISH...BUT WE WILL STILL CONTINUE TO SEE A
DECENT CHANCE FOR SOME RAIN. THE WEEKEND WILL SEE A CONTINUED
DRYING TREND AS OUR BEST RAIN CHANCES WILL BE RELEGATED TO AREA
MOUNTAINS. FOR NEXT WEEK THERE AREA SOME PRETTY BIG DIFFERENCES IN
THE EXTENDED MODELS. BOTH THE GFS AND ECMWF BRING A TROPICAL
SYSTEM ASHORE IN ALONG THE MEXICAN COAST OF THE GULF OF MEXICO.
BUT THE GFS HAS AN UPPER LEVEL RIDGE BUILDING ACROSS THE SOUTHWEST
ON MONDAY AND TUESDAY AND THAT KEEPS ALL THE TROPICAL MOISTURE
WELL AWAY FROM US. THE ECMWF HAS A WEAKER RIDGE AND KEEPS IT
FURTHER WEST AND THIS ALLOWS THE RIDGE TO OUR EAST TO PULL THE
TROPICAL MOISTURE INTO WEST TEXAS. RIGHT NOW THE ECMWF IS KEEPING
THE BULK OF THE MOISTURE TO OUR EAST. FOR NOW I'M NOT FAVORING
EITHER MODEL. I HAVE KEPT THE SLIGHT CHANCE FOR RAIN IN THE
FORECAST AND WILL WAIT AND SEE WHAT TOMORROW'S MODEL RUNS BRING.

TAKING A QUICK LOOK AT TEMPERATURES. AGAIN TODAY WITH THE CLOUDS
AND RAIN CHANCES WE WILL SEE ANOTHER DAY WITH TEMPERATURES BELOW
NORMAL. TODAY'S HIGHS WILL RUN FIVE TO SEVEN DEGREES BELOW NORMAL.
AND SINCE THE MOISTURE WILL STICK AROUND ON THURSDAY WE WILL AGAIN
SEE TEMPERATURES RUNNING FOUR TO SIX DEGREES BELOW NORMAL
TOMORROW. FOR FRIDAY INTO THE WEEKEND WE WILL SEE TEMPERATURES
CLIMB BACK TOWARD SEASONAL NORMALS. FOR THE FIRST PART OF NEXT
WEEK OUR HIGHS WILL RUN NEAR SEASONAL NORMALS...THOUGH IF THE
ECMWF IS CORRECT THEY MAY DIP A LITTLE BELOW NORMAL.

&&

.AVIATION...11/12Z-12/12Z
ANOTHER DAY WITH LOTS OF CLOUDS AND RAIN. THE MAIN MOISTURE PLUME
HAS PUSHED EAST OF THE CONTINENTAL DIVIDE. LATER THIS MORNING AND
INTO THE AFTERNOON AND EVENING HOURS WE WILL SEE SCATTERED TO
NUMEROUS SHOWERS WITH EMBEDDED THUNDERSTORMS. GENERALLY TODAY WE
WILL SEE VFR CONDITIONS BUT WE WILL DIP INTO MVFR CONDITIONS FROM
TIME TO TIME IN THE RAIN SHOWERS. WE MAY EVEN SEE ISOLATED IFR
CONDITIONS IN THE HEAVY RAIN/THUNDERSTORMS. STORM MOVEMENT AGAIN
WILL BE TO THE NORTH OR NORTHEAST.

&&

.FIRE WEATHER...
TODAY WILL BE DAY TWO OF LOTS OF RAIN. THE MAIN THREAT FOR HEAVY
RAIN HAS SHIFTED TO THE EAST OF THE CONTINENTAL DIVIDE. LIKE
YESTERDAY WE WILL SEE SCATTERED TO NUMEROUS THUNDERSTORMS DURING
THE LATE MORNING INTO THE EVENING HOURS. RAINFALL TOTALS TODAY OF
ONE TO TWO INCHES WILL BE POSSIBLE. ON THURSDAY THE MOISTURE PLUME
WILL DRIFT BACK TO THE WEST AND BRING A THREAT FOR HEAVY RAIN TO
THE ENTIRE AREA. BY FRIDAY AND INTO THE WEEKEND WE WILL SEE LESS
RAIN CHANCES. OUR RAIN CHANCES WILL CONTINUE INTO THE FIRST PART
OF NEXT WEEK WITH THE BEST CHANCES IN AREA MOUNTAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 78  67  81  67  85 /  70  70  70  50  10
SIERRA BLANCA           78  62  84  62  86 /  70  60  40  30  10
LAS CRUCES              77  63  79  63  82 /  80  80  70  60  10
ALAMOGORDO              79  65  80  65  85 /  80  80  60  60  20
CLOUDCROFT              63  48  63  48  64 /  90  90  90  70  30
TRUTH OR CONSEQUENCES   77  61  77  61  80 /  80  70  70  70  10
SILVER CITY             71  60  74  60  78 /  40  50  80  60  30
DEMING                  76  62  77  62  81 /  40  50  70  60  20
LORDSBURG               81  63  82  63  85 /  30  50  70  50  20
WEST EL PASO METRO      79  68  82  68  85 /  70  70  70  60  10
DELL CITY               81  61  82  61  89 /  60  60  40  30  10
FORT HANCOCK            80  65  88  65  91 /  70  60  40  30  10
LOMA LINDA              76  63  79  63  83 /  70  70  60  40  10
FABENS                  79  67  85  67  90 /  70  70  60  40  10
SANTA TERESA            78  65  81  65  84 /  70  70  70  60  10
WHITE SANDS HQ          78  64  81  64  86 /  80  80  70  50  10
JORNADA RANGE           78  62  80  62  86 /  80  80  70  60  10
HATCH                   76  62  77  62  83 /  80  80  70  60  10
COLUMBUS                79  65  83  65  87 /  50  60  70  60  20
OROGRANDE               79  66  82  66  89 /  70  70  60  40  10
MAYHILL                 66  53  67  53  72 /  90  90  80  70  30
MESCALERO               68  53  70  53  74 /  90  90  90  70  30
TIMBERON                67  51  71  51  74 /  80  80  70  70  30
WINSTON                 68  53  69  53  74 /  50  50  90  70  30
HILLSBORO               74  59  74  59  80 /  50  60  90  70  30
SPACEPORT               78  61  79  61  84 /  80  80  70  60  20
LAKE ROBERTS            71  57  71  57  77 /  30  50  90  70  30
HURLEY                  73  59  74  59  79 /  40  40  80  60  30
CLIFF                   80  58  79  58  85 /  30  40  80  70  20
MULE CREEK              76  52  77  52  83 /  30  40  60  60  30
FAYWOOD                 72  60  75  60  79 /  40  50  90  70  20
ANIMAS                  82  63  81  63  85 /  30  40  60  40  20
HACHITA                 79  61  81  61  86 /  40  40  60  60  20
ANTELOPE WELLS          79  59  80  59  83 /  30  40  60  50  20
CLOVERDALE              76  59  76  59  80 /  30  40  50  40  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH LATE THURSDAY NIGHT FOR NMZ407>416.

     FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR NMZ417.

     FLASH FLOOD WATCH UNTIL 6 AM MDT EARLY THIS MORNING FOR
     NMZ401>406.

     FLASH FLOOD WATCH FROM THURSDAY MORNING THROUGH LATE THURSDAY
     NIGHT FOR NMZ401>406.

TX...FLASH FLOOD WATCH THROUGH LATE THURSDAY NIGHT FOR TXZ418-419.

     FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR TXZ420>424.

&&

BRICE
Hazardous weather outlook, Sep 10, 11:58 AM MDT, 21 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1158 AM MDT TUE SEP 10 2013

NMZ401>417-TXZ418>424-111800-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1158 AM MDT TUE SEP 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LAYER OF DEEP MOISTURE CONTINUES TO STEAM OVER THE AREA. THIS
WILL RESULT IN CONTINUED NUMEROUS RAIN SHOWERS WITH SOME SCATTERED
THUNDERSTORMS THE REST OF TODAY AND TONIGHT. PERIODS OF MODERATE
TO HEAVY RAINFALL WILL BE POSSIBLE. THERE IS A POTENTIAL FOR
FLOODING ALONG DRAINAGES...ARROYOS...STREAMS AND CREEKS. ALSO LOW
WATER CROSSINGS AND POORLY DRAINED LOW LYING AREAS MAY SEE RISING
WATER LEVELS. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA
THROUGH WEDNESDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY
AND THURSDAY. PERIODS OF LOCALLY HEAVY RAINFALL WILL BE POSSIBLE.
THERE IS A FLOODING POTENTIAL ALONG DRAINAGES AND ARROYOS ALONG
WITH POORLY DRAINED LOW LYING AREAS. THE SILVER FIRE BURN SCAR
WILL BE SENSITIVE TO ADDITIONAL RAINFALL AND COULD GENERATE A
FLOODING FOR AREAS ADJACENT TO THE BURN AREA IN PORTIONS OF
SIERRA AND GRANT COUNTIES.

ATMOSPHERIC MOISTURE LEVELS WILL BEGIN TO DROP ON FRIDAY WITH
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE...BUT
WITH LESSER RAIN AMOUNTS EXPECTED AND A MORE SPOTTY DISTRIBUTION
OF RAIN POSSIBLE. THIS PATTERN WILL CONTINUE THROUGH THE WEEKEND
WITH RAIN CHANCES GRADUALLY TAPERING OFF THE FIRST PART OF NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.

LUNDEEN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 10:06 AM MDTAreal Flood AdvisoryEPZOtero4 hr
Sep 11, 12:15 PM MDTAreal Flood AdvisoryEPZOtero2 hr
Sep 11, 2:20 PM MDTAreal Flood AdvisoryEPZDoña Ana, Otero3 hr
Sep 11, 2:42 PM MDTAreal Flood AdvisoryEPZDoña Ana3 hr
Sep 11, 3:36 PM MDTFlash Flood WarningEPZDoña Ana3 hr
Sep 11, 4:12 PM MDTAreal Flood AdvisoryEPZDoña Ana2 hr
Sep 11, 4:30 PM MDTFlash Flood WarningEPZDoña Ana3 hr

Nearby

Flash Flood Warnings in New Mexico, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.